MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. OUTLOOK; INFUSION PUMP

B. BRAUN MEDICAL INC. OUTLOOK; INFUSION PUMP
Model Number 621-400ES
Medical Device Problem Codes Excess Flow or Over-Infusion (1311); Free or Unrestricted Flow (2945)
Health Effect - Clinical Code Adult Respiratory Distress Syndrome (1696)
Type of Reportable Event Death
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported on mw5103031: a patient was transitioned to hospice/comfort care status and was to be terminally extubated.A hydromorphone 50mg/50 ml drip was ordered for the patient to be titrated to comfort with a starting rate of 1mg/hr.A b.Braun outlook 400es model iv pump was programmed correctly, the pump began to alarm to "check set." the rn attempted to troubleshoot why the pump was alarming but the pump kept displaying the alert to "check set." despite the pump being programmed correctly, the medication flowed via gravity into the patient's iv until the iv bag was empty.The rn assessed the patient.The patient was still in respiratory distress.Rn did not believe the patient received all of the medication, believing most of the drug was still in the iv line as the b.Braun pump tubing holds roughly 27 ml of dead space.Rn procured another bag of hydromorphone 50mg/50ml, checked the pump again and hung the bag.This bag also free flowed into the patient while pump alarmed "check set." after this second bag flowed in, rn suspected a pump malfunction and alerted her manager.The pump was removed from service and sent to clinical engineering for inspection.The rn inspected the floor and the patient's bed for any wetness indicating that the medication had leaked but found none.At this point the patient's vitals began to decline, however the patient survived for another 2.5 hours and eventually required a third bag of hydromorphone 50mg/50ml to be administered on a different pump.Patient expired peacefully later that day.End of life care and patient expired.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The actual device involved in the reported incident was not returned for evaluation.B.Braun could not confirm the reported event on the pump since no additional information, pump logs, nor the device involved were received for subsequent internal evaluation and review.B.Braun considered the following steps during the manufacturing process that could potentially contribute to the reported event: 1.Assembly of restriction and outlet valves: valve spring wear or inadequate valve assembly may cause the valves to fail and allow free-flow.This is detected in the process through pressure tests, burn-in and performance checks.2.Main bezel assembly: incorrect installation of the cassette pins may result in a cassette misaligned, which would also result in system errors.Additional visual aids and fixtures prevent the occurrence.3.Assembly of the flow clip receptacle: a missing spring or clip may cause the flow clip to not latch and the infusion set flow clip will not stay in the receptacle.However, this would cause a system error on the pump and it would be detected during checks.Additional visual aids will detect the condition of the missing component.Also, excessive adhesive used on the receptacle housing may cause the led or phototransistor lens to be damaged.This would also cause a system error on the pump.Visual aids will help detect the potential failure mode.4.Assembly of the flow clip wiring: insufficient solder of the wires may cause intermittence or no connection to the main pcb.This will be detected in the form of a system error.Additional visual aids will detect the condition.Because the device was not available for return and no additional information was provided during our attempted followups, b.Braun is unable to identify whether any of these process steps caused or contributed to the reported event.A follow up will be submitted when the investigation results become available.

Brand Name
OUTLOOK
Common Device Name
INFUSION PUMP
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
1601 wallace drive, suite 150
carrollton TX 75006 6690
MDR Report Key12372498
Report Number2523676-2021-00280
Device Sequence Number11073865
Product Code FRN
UDI-Device Identifier04046964186547
UDI-Public(01)04046964186547
Combination Product (Y/N)N
PMA/510(K) Number
K011975
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number621-400ES
Device Catalogue Number621-400ES
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date08/26/2021
Supplement Report FDA Received Date10/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;